Skip to content
Includes Expert Content
UTI question
avatar
nic14120 posted:
Hello:)
I was treated for group B strep when I was pregnant in 9/2011 and put on Kelflex. I was then treated with one round of antibiotics in labor.
I developed a UTI 3 months post delivery, and that was detected due to my urine smelling strong. I was nervous to take the meds due to nursing, so the OB said I can do 4 days (as that should be enough)...I didn't complete the full dose. This strain of UTI was E-Coli. Aug I had a f/up with my primary and he did a urinalysis and that came back positive for E-Coli, so he treated me with bactrum for I believe 7 days.
I was good since Aug 2011, and over the last week, my urine had the strong odor, and lower left flank pain- so a new urinanalysis shows positive for E-Coli yet again, and with a count of over 100,000. (note: I have started working out (spinning) and not sure if sitting on a bike while on my period- using pads could cause this?)
My question is...1) could this be the same bacteria not being killed off? I did have to take a antibiotic 3 weeks ago for a tooth infection, and this course of meds will now make my 6th dose of antibiotics since 9/10.
2) I read something online that states a study was done and women that consumed more than 500 doses of antibiotics in a 17 yr period were 100% more likely to develop breast cancer. I am terrified and want to obv not cause more harm than good to myself by not treating it, but I am worried for 1) the development of BC, 2) having a resistant strain of bacteria and 3) becoming resistant to the antibiotics from such freq use.
I do have a f/up scheduled with my primary as I am hoping for a sono of my kidneys and to see a urologist as this devolped after my 2nd vaginal delivery.
I am going to be starting Cipro 2x (500MG) daily, for 7 days.
Can you please shed some light on this for me Thank you for all your help!!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear nic: You should definitely take the Cipro as ordered. It sounds like your MD is taking the frequent infections seriously as they have ordered a renal ultrasound to look for a structural reason (eg kinked ureter) which may be at fault.

Without a urine cultre and sensitivity for each of your infections it is difficult to know for sure if this is a type of E. Coli which has been resistent to the other antibiotics you have taken (eg dental antibiotic, Keflex, Bactrim). Alternatively, you may be getting reinfected after a true cure (eg because there is a kinked ureter). I would really doubt that the spin bike seat has anything to do with this.

Antibiotic resistence arises when people do not finish their entire course of antibiotics. This allows some of the bacteria to live and develop resistence to antibiotics. Resistence also arises when antibiotics are used for viral infections or when the wrong kind of antibiotic is taken for a specific type of bacteria.

You have a much higher chance of having a serious kidney infection than you do of getting breast cancer. MULTIPLE lit searches at the National Library of Medicine site, and finally Google searches, yielded the source of this urban legend from 2004. A study showed a link between number of antibiotic prescriptions and women who had breast cancer---it did not say antibiotics caused breast cancer. It is so unfortunate that things get distorted. It reminds me of that poorly designed faux study which attributed breast cancer to underwire bras!

Follow up with your primary care provider and urologist if needed. They can give you the best, and most specific to you, information.

In Support,
Jane
 
avatar
nic14120 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you, Jane

I started the Cipro two days ago, but after one pill was not feeling right, so the Dr asked me to stop for 24 hrs, and yesterday called in Bactrim. I had to wait to this am to get on a normal schedule of every 12 hrs for 7 days. I have been experiencing left flank pain, since last week, what brought me to the immediate care last Sat. The urinanylsis said it was a UTI and the bacteria was e-coli, as the same last Aug, and last June. Anyway, I took my first dose at 8 am, and am due soon. I feel like the flank pain is more bothersome today. It has/is only on my left side. Is this common with a UTI? How would I know if it is now a kidney infection instead? Would I feel that pain on both sides of my back? How many doses will I need before I start to feel relief, the only discomfort I have is my back, my urine no longer has a strong odor (as it did before). Thank you for all your help!


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.